Hail, Marion
- When
- May 14, 9:08 PM CST to 9:09 PM CST
- Where
- Marion County, 0.88 mi NW of Burns
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.090, -96.890
Severe storms dropped lots of hail, produced sporadic wind damage, and also caused widespread flooding and areas of flash flooding on May 15th, 2020. 5 inches and the winds were between 60 and 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe storms dropped lots of hail, produced sporadic wind damage, and also caused widespread flooding and areas of flash flooding on May 15th, 2020. Hail sized remained below 1.5 inches and the winds were between 60 and 70 mph. Unfortunately, a tree was blown across a roadway and an individual did not see the tree and crashed into it and lost his life.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 14, 5:43 PM CST, 3 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT Thu May 14 2020 .MESOSCALE DISCUSSION... Issued at 636 PM CDT Thu May 14 2020 Continue to watch storms develop across Chase county which is indicative of edge of the cap. Visibility satellite loop shows low southeast of KGBD, near Hudson. Thinking main chances for storms will be across Flint Hills and then into southeast KS during the night. There is also a small chance for remnants of northeast CO storms moving into central KS late tonight, but timing is a suspect suspect. Considerable uncertainty with expected elevated storms that several models develop in the 0600-0900 UTC time frame as low level jet increases convergence over boundary. Uncertainty stems from the variability in jet/boundary intersection, which has been considerable over the past couple of days. -Howerton && .SYNOPSIS... Issued at 330 PM CDT Thu May 14 2020 A trough is set up in the Plains with a secondary one off of the West Coast. The front associated with this system straddles from southern Iowa to central Kansas into southwest Kansas. After a cloudy day yesterday, the sun came out today. Temperatures rose to the 70s for most of the eastern half of the state with even the lower 80s along the Kansas and Oklahoma border. Attention turns to thunderstorm potential along the front this afternoon through tonight. && .SHORT TERM...(This evening through Sunday night) Issued at 330 PM CDT Thu May 14 2020 Highlights: 1) Strong and severe thunderstorms southeast of KS Turnpike this evening and tonight 2) Strong to severe thunderstorms late tonight into early Friday in portions of south central Kansas 3) Flooding including flash flooding 4) Thunderstorm potential Friday and Saturday Challenges: 1) Precipitation chances/coverage Friday 2) Rainfall amounts and respective flooding issues 3) Strength of convection on Friday and Saturday Changes: 1) Precipitation chances and respective timing 2) Slight increase in temps in central Kansas on Friday Headline: Flash Flood Watch this evening thru Saturday afternoon in portions of south central and southeast Kansas An active period will occur the next couple days with thunderstorms anticipated this evening thru Saturday. There is concern for severe storms especially this evening thru tonight with the possibility of hail up to golf ball size and 60 mph winds which maintains the same message as the last few forecasts. The movement of the front mentioned in the Synopsis section is expected to be the driving force for convective development as the instability rises especially east of the Kansas Turnpike this afternoon and evening with 0-3km MUCAPE of 3-4.5k J/kg and modest shear of 30-40kts at 0-6km. It is questionable if the storms could develop well out ahead of the front; CAMs are suggesting this may be a possibility, but the better chances definitely appear closer to the front. As mentioned in the previous discussion, it appears the convective mode would be multicell with potential supercells more likely in northeast Kansas and Missouri. There does appear to be somewhat of a linear component later on. Initial development may be close to 4PM in northeast Kansas with increasing coverage closer to the Flint Hills around 7PM. Thunderstorms are expected to back build further west into central and south central portions of the state tonight into early Friday as the front continues to track southeast. This front is moving slow which would enhance the flooding threat with storms staying closer to that boundary. There could be strong to severe storms mainly southeast of Kansas Highway 61 or southeast of a line from McPherson to Hutchinson to Pratt. Similar hazards are anticipated with hail up to golf ball size and 60 mph winds. The concern for flash flooding is on the uptick this evening as moisture continues to surge northeast with a focus in eastern Kansas. Rainfall totals the past seven days have ranged from 3 to above 5 inches in the Flint Hills. Additional convection could produce another 1 to 3 inches in well saturated areas with locally higher amounts possible the next couple of days. The Flash Flood Watch appears to be in line with the highest area of expected rainfall. Please see the hydrology section for more information. Friday afternoon - The better instability again looks like it will stay further to the south which would reduce the severe thunderstorm threat, but this is dependent on which model you decide is the most representative. There are suggestions by the RAP and GFS that CAPE will climb near 3k J/kg with 20-30kts of 0-6km bulk shear in the afternoon and evening hours along the Kansas/Oklahoma border. However, longevity of the morning activity could compromise the environment as well. At this point, the lean is possible strong thunderstorms with maybe some that approach severe criteria. Confidence is not high for this time period in regards to the strength of the storms. Saturday - The last day of this active period will be Saturday; the secondary wave which is just off the West Coast is expected to set up along the Front Range late Friday then move through the Plains on Saturday. This will bring another round of showers and thunderstorms across the area. Some of the thunderstorms could be strong to severe potentially in south central and southeast Kansas. Stay tuned for updates on Friday and Saturday. .LONG TERM...(Monday through Thursday) Issued at 330 PM CDT Thu May 14 2020 Highlights: Quieter and warmer An active week will be followed by a much quieter one as a ridge moves in Sunday through the middle of next week. The mid and upper levels form an Omega block pattern for the first part of the week across the CONUS. After the wet week, it will be nice to have a period to dry out. High temperatures are forecast to be in the 70s for Sunday and Monday then to the low to mid 80s by Wednesday. Seasonal normals are in the mid 70s. Low temperatures should stay in the 50s. Take advantage of those outdoor activities if you are able during this window. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 636 PM CDT Thu May 14 2020 Main concern is the timing and location of storms throughout most of the forecast. While chances are possible for most of the period, will limit thunderstorm to the high probability sites/time. The chance highest after midnight in KCNU and very late tonight at KICT and KHUT. Amount of lingering precipitation will be highly dependent on orientation of boundary and low level jet, items which models have not handled well of late. Expect ceilings to become MVFR where there is persistent rain/upslope flow towards daybreak and briefly in thunderstorms. -Howerton && .HYDROLOGY... Issued at 330 PM CDT Thu May 14 2020 Flash Flood Watch from 6PM tonight thru 7PM Saturday Multiple rounds of showers and thunderstorms through this week which are expected to continue into Saturday only amplify the flooding threat. The highest rainfall totals in the last seven days have been across southern Kansas with 3-5 inches with locally higher amounts especially in the Flint Hills. As moisture transport increases tonight along with the precipitable water values of 1.25-1.75 inches, flooding is going to become a greater concern especially in the Flint Hills and areas to the east. The slow moving front will not help. Flooding and flash flooding very well may occur tonight and possibly the next couple of days in the low lying areas and in towns. While only a few river points are forecast to rise into action or flood stage at this time, there very well could be more depending on how much rain falls within the respective basins. Please stay weather aware and heed any road closures. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 76 63 78 / 80 70 60 70 Hutchinson 62 73 61 76 / 80 50 60 50 Newton 63 73 62 75 / 80 60 70 70 ElDorado 64 75 62 77 / 80 70 70 80 Winfield-KWLD 66 78 64 79 / 80 70 60 70 Russell 57 74 57 75 / 60 40 70 40 Great Bend 59 71 59 76 / 80 40 60 40 Salina 60 75 61 75 / 30 50 70 60 McPherson 61 73 61 75 / 80 50 70 60 Coffeyville 66 75 65 79 / 90 90 70 90 Chanute 64 76 64 77 / 80 80 70 90 Iola 64 76 64 77 / 80 70 70 90 Parsons-KPPF 66 76 64 78 / 80 80 70 90 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday evening for KSZ069>072-083- 092>096-098>100. && MESOSCALE...PJH SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...PJH HYDROLOGY...VJP
Hazardous Weather Outlook National Weather Service Wichita KS 405 PM CDT Thu May 14 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 405 PM CDT Thu May 14 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong and severe storms will develop this evening impacting locations along and east of the Kansas Turnpike. The strongest storms will be capable of producing golf ball sized hail, damaging winds of 60 mph, and a brief tornado. Thunderstorms are expected to expand in coverage this evening and overnight impacting much of south central and southeast Kansas. The strongest storms will be capable of producing golf ball sized hail, damaging winds of 60 mph and heavy rainfall. Heavy rain may produce localized flooding and rises on rivers and creeks. See latest Flash Flood Watch for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The threat for strong to severe storms will remain in the forecast for Friday and Saturday. With multiple rounds of thunderstorms expected, the risk of flooding could linger into the weekend. See latest Flash Flood Watch for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening especially along and east of the Kansas Turnpike from Matfield Green to Kansas City. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement National Weather Service Wichita KS 726 PM CDT Thu May 14 2020 KSZ053-150100- Chase KS- 726 PM CDT Thu May 14 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Chase County in east central Kansas... * Until 800 PM CDT. * At 726 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles northwest of Strong City... moving northeast at 25 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hymer, Tallgrass Prairie and Tallgrass Prairie Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3839 9660 3847 9672 3852 9669 3852 9638 TIME...MOT...LOC 0026Z 224DEG 22KT 3848 9663 KLEINSASSER
Special Weather Statement National Weather Service Wichita KS 735 PM CDT Thu May 14 2020 KSZ049-150100- Saline KS- 735 PM CDT Thu May 14 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Saline County in central Kansas... * Until 800 PM CDT. * At 734 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Assaria, or 7 miles northeast of Lindsborg...moving northeast at 15 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Assaria, Gypsum and Bridgeport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3861 9768 3870 9772 3881 9747 3861 9737 TIME...MOT...LOC 0035Z 245DEG 11KT 3867 9761 KLEINSASSER
Special Weather Statement National Weather Service Wichita KS 757 PM CDT Thu May 14 2020 KSZ049-150130- Saline KS- 757 PM CDT Thu May 14 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Saline County in central Kansas... * Until 830 PM CDT. * At 755 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Gypsum, or 11 miles northeast of Lindsborg...moving east at 15 mph. Pea to dime size hail and winds up to 50 mph are possible. * Locations impacted include... Gypsum and Kipp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3861 9737 3861 9756 3874 9759 3881 9737 TIME...MOT...LOC 0056Z 256DEG 14KT 3867 9750 KLEINSASSER
Special Weather Statement
National Weather Service Wichita KS
817 PM CDT Thu May 14 2020
KSZ053-150145-
Chase KS-
817 PM CDT Thu May 14 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Chase County in east central Kansas...
* Until 845 PM CDT.
* At 815 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles northwest of Strong City...
moving northeast at 35 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Hymer, Tallgrass Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3848 9635 3845 9636 3841 9659 3850 9671
3852 9667 3852 9636
TIME...MOT...LOC 0117Z 246DEG 31KT 3848 9658
KLEINSASSERSpecial Weather Statement
National Weather Service Wichita KS
912 PM CDT Thu May 14 2020
KSZ052-053-150245-
Marion KS-Chase KS-
912 PM CDT Thu May 14 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Marion County in central Kansas...
Northwestern Chase County in east central Kansas...
* Until 945 PM CDT.
* At 910 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Lincolnville to near Marion...and moving east at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Marion, Florence, Lincolnville, Lost Springs, Cedar Point, Hymer,
Pilsen and Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3852 9693 3852 9659 3816 9685 3821 9720
3861 9699 3861 9693
TIME...MOT...LOC 0212Z 263DEG 24KT 3847 9690 3829 9704
KLEINSASSERSpecial Weather Statement National Weather Service Wichita KS 941 PM CDT Thu May 14 2020 KSZ069-150315- Butler KS- 941 PM CDT Thu May 14 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Butler County in south central Kansas... * Until 1015 PM CDT. * At 940 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles east of Elbing, or 8 miles southeast of Peabody...moving east at 40 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Elbing and Burns. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3797 9715 3809 9715 3809 9665 3793 9667 TIME...MOT...LOC 0241Z 265DEG 36KT 3807 9701 KLEINSASSER
The Wichita radar (KICT), 69 km away, was scanning. The volume nearest the first event began at 03:05 UTC.
11 hail, 10 heavy rain, 4 flash flood, 3 thunderstorm wind, 3 flood. Local standard time, as filed.
Lots of hail was reported.
Hail was covering the ground.
Location was on the north side of town.
This was an estimated wind gust.
This was an estimated wind gust.
Thunderstorm winds downed a tree over the road near SW 180th and SW Indianola Rd sometime prior to 5 am. I driver of a pick up apparently did not see the downed tree and drove into it, which proved fatal.
Report was relayed via Mping.
Reported along highway 169.
The report was relayed via Twitter.
This was a 24 hour rainfall report.
A few roads were closed in normal low water crossing areas. Four mile creek being one of them.
Significant street flooding occurred in the city of Augusta closing one road on the west side of town. Street flooding in El Dorado was also reported with a couple of vehicles stranded in the high water. One water rescue was reported.
This was a 24 hour rainfall report of 3.25 inches.
Several rural roads were flooded due to rains up to 3 inches.
Many rural roads have been reported as flooded across the southern half of the county.
This was a 24 hour rainfall report of 3.27 inches.
This was a 24 hour rainfall report of 3.50 inches.
Several rural roads were flooded across the county. In the town of Independence, Whiskey Creek flooded areas near several homes along North 19th and 15th streets. It was reported that 2 feet of water was surrounding the homes.
This was a 24 hour rainfall report of 4.16 inches.
This was a 24 hour rainfall report of 3.18 inches.
This was a 24 hour rainfall report of 3.17 inches.
Measured rainfall since 345 am was 5.00 inches.
Highway 160 was closed from the highway 160/99 intersection across all of Elk County to the Montgomery county line.
Measured amount since midnight of 4.5 inches.
Measured amount since midnight of 4.75 inches.
Several water rescues were reported across the county primarily in the Parsons area.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Butler | 2020-05-15 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888155, 888156, 888158, 888159, 888160, 888161, 888162, 888165, 888190, 888193, 888186, 888166, 888167, 888168, 888169, 888150, 888135, 888172, 888151, 888154, 888173, 888174, 888139, 888175, 888176, 888177, 888179, 888140, 888180, 888181, 888143.